Background. Two adolescents with acute B‐cell leukemia (Burkitt leukemia) had acute severe neurotoxicity after treatment with intrathecal (IT) cytosine arabinoside (AraC) at a dose of 50 mg/day for three consecutive days. Results. A 16‐year‐old boy had a rapidly ascending myelopathy and encephalopathy 20 hours after receiving the third dose of IT AraC. He remained quadriplegic and required ventilatory assistance for 10 months until his death from progressive tumor. A 12‐year‐old girl had acute encephalopathy, seizures, and focal neuroimaging abnormalities in the cerebellum and brain stem within 32 hours of the third AraC dose and 8 hours after IT methotrexate (MTX, 12 mg). Her clinical neurologic deficits resolved during the ensuing month. Patient 1 represents the first report to the authors' knowledge of acute severe neurotoxicity after AraC administered as the only IT drug. In Patient 2, IT AraC neurotoxicity may have been potentiated by the single dose of MTX. Conclusion. IT AraC administered for 3 or more consecutive days may lead to profound neurologic dysfunction and require discontinuation of therapy. Cancer 1993; 71:117‐23.
|Original language||English (US)|
|Number of pages||7|
|State||Published - Jan 1 1993|
- cytosine arabinoside
ASJC Scopus subject areas
- Cancer Research